Alert archive / California / Special Weather Statements in 2015

Special Weather Statement, NWS San Diego, CA

June 13, 2015

NWS San Diego, CA issued this special weather statement at Jun 13, 2015, 6:21 PM PDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2015, 6:21 PM PDT (01:21 UTC)
Expired
Jun 13, 2015, 6:45 PM PDT
In force
24 min
Issued by
NWS San Diego, CA

The radar

The Edwards AFB radar (KEYX), 57 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2015-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2015-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WWUS86 KSGX 140121
SPSSGX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
621 PM PDT SAT JUN 13 2015
 
CAZ060-140145-
APPLE AND LUCERNE VALLEYS CA-
621 PM PDT SAT JUN 13 2015

...STRONG THUNDERSTORM SOUTH OF BARSTOW WEAKENING...

AT 617 PM PDT...THE STRONG THUNDERSTORM THAT HAD DEVELOPED SOUTH OF 
BARSTOW NEAR I-15 HAD WEAKENED AND WAS NO LONGER PRODUCING STRONG 
GUSTY WINDS AND SMALL HAIL. THE REMNANTS OF THE STORM WERE MOVING 
EAST AT 15 MPH. 

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE HIGH DESERT 
THROUGH EARLY EVENING AND MAY PRODUCE BRIEF HEAVY RAIN AT TIMES TO I-
15...HIGHWAY 247...AND CAMP ROCK ROAD.

LAT...LON 3478 11703 3477 11693 3453 11702 3469 11741
      3480 11735
TIME...MOT...LOC 0117Z 291DEG 15KT 3465 11703 

$$

MOEDE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Jun 13, 1:41 PM PDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 13, 1:41 PM PDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
141 PM PDT SAT JUN 13 2015

.SYNOPSIS...
RESIDUAL MOISTURE OVER THE RIVERSIDE COUNTY MOUNTAINS...SAN
BERNARDINO MOUNTAINS...AND HIGH DESERTS WILL CONTINUE TO DEVELOP
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS
EVENING. A DEEP MARINE LAYER WILL FORM AGAIN TONIGHT WEST OF THE
MOUNTAINS WITH DRIZZLE POSSIBLE. SUNDAY THROUGH MID NEXT WEEK...AN
UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA FROM
THE SOUTH BRINGING DRIER AND WARMER AIR TO THE REGION. BY
TUESDAY...INLAND LOCATIONS WILL BE 5 TO 10 DEGREES WARMER THAN
NORMAL FOR THIS TIME OF YEAR.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

VISIBLE SATELLITE LOOP AT 1 PM PDT SHOWS A THINNING MARINE STRATUS
LAYER STRETCHING FROM THE OUTER WATERS TO AROUND 15 MILES INLAND.
PILOT REPORTS HAVE SHOWN THE TOP OF THESE CLOUDS AT AROUND 2700 FT
MSL. ACCORDING TO THE 12Z MORNING NKX SOUNDING...A 10 DEGREES C
TEMPERATURE INVERSION RESIDES ABOVE...WHICH OFTEN INDICATES SLOW
CLEARING...IF AT ALL...NEAR THE COAST. BUILDING CUMULUS TOWERS ARE
ALSO OBSERVED OVER THE SAN BERNARDINO MOUNTAINS AND PORTIONS OF
HIGH DESERTS. CYCLONIC FLOW FROM A LOW PRESSURE SYSTEM CENTERED
NEAR THE NORTHERN SEA OF CORTEZ WILL BRING MID LEVEL MOISTURE AND
INSTABILITY ACROSS THE RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO
COUNTY MOUNTAINS...AND THE HIGH DESERTS THIS AFTERNOON. SHOWERS
HAVE ALREADY BEGUN TO SHOW UP ON RADAR WITH GREATER COVERAGE
EXPECTED THIS AFTERNOON. THE 13/1200Z NAM INDICATES 200-500 J/KG
OF MOST UNSTABLE CAPE IN THIS AREA. SATELLITE DERIVED PW THIS
MORNING SHOWS VALUES SIMILAR TO YESTERDAY. WITHOUT A SIGNIFICANT
VORT MAX TO TRIGGER THE CONVECTION TODAY...EXPECT STORMS TO
CONTINUE TO FIRE UP OVER THE HIGHER ELEVATIONS OF THE
MOUNTAINS...THEN ELSEWHERE IN THE APPLE AND LUCERNE VALLEYS LATER
THIS AFTERNOON. THE 13/1200Z NAM AND 13/1900Z HRRR PROG ISOLATED
SHOWERS AND STORMS TO CONTINUE THROUGH EARLY THIS EVENING.
ACTIVITY WILL WANE AFTER DUSK WITH SURFACE HEATING NO LONGER ABLE
TO MAINTAIN THE CONVECTION. TONIGHT...MARINE LAYER STRATUS WITH
SIMILAR BASES AND TOPS AS LAST NIGHT...WILL DEVELOP OVER THE
INLAND VALLEYS AND INLAND EMPIRE. PATCHY LIGHT DRIZZLE WILL AGAIN
BE POSSIBLE FROM THE COAST TO AROUND 10 MILES INLAND.

FROM SUNDAY THROUGH MID NEXT WEEK...A SUBTROPICAL RIDGE OF HIGH
PRESSURE WILL BEGIN TO EDGE IN FROM THE SOUTH. RISING 500 MB
HEIGHTS WILL BRING WARMER AND DRIER WEATHER TO THE REGION.
TEMPERATURES WILL BECOME NOTICEABLY WARMER INLAND...SOME 5 TO 10
DEGREES F ABOVE AVERAGE FOR THIS TIME OF YEAR BY TUESDAY...WHILE
ONSHORE FLOW AND A SHALLOW MARINE LAYER WILL HELP TO MODERATE
TEMPERATURES ALONG THE COAST. NIGHT AND MORNING LOW CLOUDS WILL
BECOME THE NORM...BUT BECOMES MORE SHALLOW EACH DAY. FROM THURSDAY
THROUGH NEXT WEEKEND...BOTH THE 13/1200Z GFS AND ECMWF MORE OR
LESS KEEP THE RIDGING PATTERN STAGNANT ACROSS THE WEST COAST. FOR
THIS REASON...THE WARM AND DRY WEATHER WILL CONTINUE WITH NOT MUCH
DAY TO DAY VARIATION.

&&

.AVIATION...

132000Z...COAST/VALLEYS...BKN-OVC STRATUS WITH BASES 1500-2000 FT
MSL...AND TOPS 2.5K FT MSL WILL CONTINUE TO ERODE FROM THE
EAST THROUGH 23Z. WITHIN 10-15 MILES OF THE COAST...THE STRATUS WILL
REMAIN BKN-OVC...AND THEN SPREAD BACK INLAND UP TO 30 MILES
THROUGH 06Z WITH BASES NEAR 1500 FT MSL AND TOPS NEAR 2500 FT.
THE CLOUD LAYER IS EXPECTED TO LOWER BY SUN MORNING WITH BASES 600-
1200 FEET MSL AND TOPS 1700-2100 FT MSL. EXPECT AREAS OF 3-5SM VIS
TO LOWER TO 1-3SM IN -DZ/BR AFTER 08Z. THE HIGHER COASTAL TERRAIN
ABOVE 1000 FT MSL WILL BE OBSCURED. ABOVE THE STRATUS LAYER THROUGH
05Z...SCT-LOCALLY BKN CLOUDS AOA 10K FT MSL.

MTNS/DESERTS...GENERALLY CLEAR WITH SCT CLOUDS AOA 8K FT MSL
AND UNRESTRICTED VIS THROUGH TONIGHT. THROUGH SUNSET...SCT-BKN
CU/TCU WITH ISOLATED TSRA OVER AND NEAR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...AND THE HIGH DESERTS OF SAN BERNARDINO
COUNTY...WITH BASES 080-100 AND TOPS TO NEAR FL350. SMALL HAIL...
HEAVY RAIN...STG UDDFS...AND LLWS DUE TO GUSTY OUTFLOW WINDS ARE
POSSIBLE WITH THE STRONGER TSTMS THAT DEVELOP. THE SHOWERS/TSTMS
WILL DISSIPATE AROUND SUNSET.

&&

.MARINE...
1 PM PDT...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH
WEDNESDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...JT/JJT
AVIATION/MARINE...JAD

In the hours before

Special weather statement, Jun 13, 5:55 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
555 PM PDT SAT JUN 13 2015

CAZ060-140145-
APPLE AND LUCERNE VALLEYS CA-
555 PM PDT SAT JUN 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO COUNTY SOUTH OF
BARSTOW UNTIL 645 PM PDT...

AT 554 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
I-15 BETWEEN VICTORVILLE AND BARSTOW...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...I-15 BETWEEN VICTORVILLE AND BARSTOW...
NORTHERN LUCERNE VALLEY...AND HWY 247 BETWEEN LUCERNE VALLEY AND
BARSTOW.

LAT...LON 3478 11703 3477 11693 3453 11702 3469 11741
      3480 11735
TIME...MOT...LOC 0054Z 291DEG 15KT 3469 11714

MOEDE
Special weather statement, Jun 13, 6:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
621 PM PDT SAT JUN 13 2015

CAZ060-140145-
APPLE AND LUCERNE VALLEYS CA-
621 PM PDT SAT JUN 13 2015

...STRONG THUNDERSTORM SOUTH OF BARSTOW WEAKENING...

AT 617 PM PDT...THE STRONG THUNDERSTORM THAT HAD DEVELOPED SOUTH OF
BARSTOW NEAR I-15 HAD WEAKENED AND WAS NO LONGER PRODUCING STRONG
GUSTY WINDS AND SMALL HAIL. THE REMNANTS OF THE STORM WERE MOVING
EAST AT 15 MPH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE HIGH DESERT
THROUGH EARLY EVENING AND MAY PRODUCE BRIEF HEAVY RAIN AT TIMES TO I-
15...HIGHWAY 247...AND CAMP ROCK ROAD.

LAT...LON 3478 11703 3477 11693 3453 11702 3469 11741
      3480 11735
TIME...MOT...LOC 0117Z 291DEG 15KT 3465 11703

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:55 PM PDTSpecial Weather StatementSGX50 min

Nearby

Special Weather Statements in California, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.